Efectos a largo plazo de la medicación antipsicopática de incremento de prolactina en la densidad mineral del hueso en pacientes con esquizofrenia.
Background High rates of osteoporosis in schizophrenia may result from the prolactin-raising effects of some antipsychotic medication.
Aims To examine bone mineral density in relation to relevant endocrine variables in patients with schizophrenia taking prolactin-raising antipsychotics.
Method Fifty-five patients who had been receiving prolactin-raising antipsychotic medication for >10 years underwent dual-energy X-ray absorptiometry of their lumbar and hip bones. Among the endocrine variables assessed were plasma prolactin and sex hormones.
Results Age-related reduced bone mineral density measures were found in 17 (57%) of the male and 8 (32%) of the female patients. Higher doses of the female patients. Higher doses of medication were associated with increased rates of both hyperprolactinaemia and bone mineral density loss. Bone loss for the whole group was correlated with medication dose, and for men was inversely correlated with testosterone values.
Conclusions These results suggest that patients with schizophrenia on long-term prolactin-raising antipsychotic medication are at high risk of developing reduced bone mineral density as a consequence of hyperprolactinaemia-induced hypogonadism.
The British Journal of Psychiatry (2004) 184: 503-508